Colorado, 2022

Flash Flooding and Hail in Colorado, August 4, 2022

August 4, 2022 · NWS PUB · 6 events in 4 counties and zones

Continued stream of moisture across the region produced numerous pockets of heavy rain leading to flash flooding, mainly in Fremont County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Continued stream of moisture across the region produced numerous pockets of heavy rain leading to flash flooding, mainly in Fremont County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 4, 1:47 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 4, 1:47 PM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
247 PM MDT Thu Aug 4 2022

.SHORT TERM...(This evening through Friday)
Issued at 244 PM MDT Thu Aug 4 2022

Key Messages:

1) Widespread showers and thunderstorms are expected across and near
the higher terrain this afternoon and evening. Flash flooding will
be a concern across higher risk areas.

2) Scattered thunderstorm development across I-25 this afternoon and
evening. Heavy rainfall and gusty winds will be the primary concerns.

3) Isolated to scattered thunderstorms possible later today over the
far southeast plains, mainly Las Animas County, with  a few stronger
storms posing risks for heavy rain, wind, and some hail.

4) Showers and storms continue over the mountains tomorrow with less
coverage over the plains.

Currently.....

The upper ridge remains in place, keeping plenty of monsoon moisture
trapped overhead. Thunderstorm development has already broken out
over parts of the higher terrain, with scattered thunderstorms
forming across Las Animas County. The Spring Burn Scar is also
already under a Flash Flood Warning, as storms forming overhead are
nearly stationary.

Rest of Today and Tonight...

Showers and thunderstorms will continue into this evening across the
area. Instability won't be an issue, with close to 1000 J/kg across
most of the mountains, increasing rapidly to the east towards the KS
border. The main limiting factor for convective development will be
shear. With weak and disorganized flow beneath the upper-level high,
wind shear will be poor enough to mitigate more organized modes of
convection, so the main impact threats will just be locally heavy
rainfall, gusty outflow, and some small hail with the stronger and
more isolated storms. Across the higher terrain, locally heavy
rainfall could once again lead to flash flooding over burn scars and
other high risk areas, which will continue to be our main impact
concern. Over the plains, convection across I-25 could result in
some locally heavy rainfall and gusty winds, reducing visibility and
potentially causing flash flooding in urban and low-lying areas. A
few isolated to scattered storms are also being picked up in the
high-res guidance over Las Animas County later in the evening. With
thunderstorms forming down there, the additional instability could
result in some stronger convection, producing more gusty winds up to
about 55 mph and hail approaching half an inch or larger. Showers
will wane quickly later this evening into the overnight, with calm
winds and warm temperatures across the area.

Friday...

The overarching pattern will persist beneath the upper-high on
Friday, but with weaker surface flow and slightly less lift,
coverage east of the mountains should be less than today, although a
few storms may leak into Las Animas County again. More widespread
coverage is still expected across the higher terrain, and once again
burn scar flash flooding will be our main impact concern. High
temperatures will also increase above seasonal averages, with mid-
80s over the high valleys and high-90s to around 100 across the
eastern plains. Showers across the mountains tomorrow evening will
dissipate late evening, with a few showers lingering over southern I-
25 a bit later, potentially into the early overnight hours.

.LONG TERM...(Friday night through Thursday)
Issued at 244 PM MDT Thu Aug 4 2022

Key Messages:

1) Increasing coverage of rain and thunderstorms this weekend and
into Monday.

2) Increased potential for flash flooding for both Saturday and
Sunday.

3) Gradual warming and drying through the middle part of next week.

Friday Night through Sunday..

Weakening convection looks to linger in our western mountains until
around midnight on Friday night, with isolated showers and weak
thunderstorms persisting in southern portions of the I-25 corridor
and into our eastern plains, primarily in southern Las Animas and
Baca counties. Both the NAM and the GFS depict a subtle cold frontal
boundary pushing through our region early Saturday morning. While
this front likely wont support any notable precipitation chances
with its passing, it will set the stage for upslope flow and better
moisture potential for storms throughout the weekend. As a high
pressure center continues to drift off to our southeast throughout
the day on Saturday, it begins to drag monsoon moisture into south
central and southeastern Colorado. This set up will likely lead to
continued chances for flash flooding in the high country, and also
spark widespread convection all along the I-25 corridor any time
after 3pm on Saturday afternoon. Though all of us will see the
potential for showers and thunderstorms on Saturday, the main focus
looks to be along and north of highway 50 for the most part.

Better chances for increased coverage and intensity of storms will
likely exist on Sunday, with convection sparking as early as noon in
our central and western mountains, and spreading eastward throughout
the afternoon. A speed max just to our north and east will provide
an enhanced area of shear mainly north of highway 50 and east of I-
25, which could aid in storm organization and longevity on Sunday,
given that there will likely be enough instability during the
afternoon hours in that same area. Rain and storms look to persist
well into the overnight hours on Sunday night, with everything from
heavy rain and flash flooding, to hail and 60+ mph wind gusts being
possible as well, especially along and east of I-25.

Monday through Thursday.

Both the GFS and the Canadian model keep at least isolated to
scattered precipitation chances going into early afternoon hours of
Monday. As northwest flow sets in for both Monday and Tuesday, we'll
see continued chances for afternoon showers and thunderstorms,
especially with all of the lingering residual moisture present on
Monday. Overall, ensemble members seem to be in decent agreement
that ridging will start to build back in through the middle next
week. This will mean gradual drying, especially on the plains, and
warming back to near normal temperatures as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 244 PM MDT Thu Aug 4 2022

VFR conditions are generally expected at KALS, KCOS, and KPUB over
the next 24 hours. Shower and thunderstorm activity will increase
over and near the higher terrain this afternoon, and showers are
expected to influence the vicinities of all three TAF sites. Main
impacts expected are lowering cigs and potentially some brief gusty
outflow winds. Prevailing winds will mainly take a southerly
component, but if showers drift too close to the terminal brief
variable gusts are anticipated. For now, confidence on storms
directly impacting the terminals is low enough to leave stronger
gusts and precip out of the TAFs. Precipitation will wane in the
area after about 03Z this evening, and winds overnight will be calm
and diurnally-driven.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GARBEROGLIO
LONG TERM...EHR
AVIATION...GARBEROGLIO
Hazardous weather outlook, Aug 4, 11:00 AM MST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1200 PM MDT Thu Aug 4 2022

COZ058>089-093>099-051800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1200 PM MDT Thu Aug 4 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Numerous showers and thunderstorms are expected this afternoon and
evening across and near the higher terrain. More isolated to
scattered activity will also be possible along the I-25 corridor
and Las Animas County. One or two storms may also be possible
across the far southeast plains this evening. Main forecast
concerns will be gusty outflow winds to 55 mph, localized heavy
rainfall leading to flash flooding over high risk areas, frequent
lightning and potentially some small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily shower and thunderstorm activity increases through the
upcoming weekend. Rain, heavy at times, is possible primarily
Saturday and Sunday, where flash flooding over area burn scars,
urban corridors, and saturated soils may occur.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

GARBEROGLIO/EHR

In the hours before

Special weather statement, Aug 4, 3:24 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
424 PM MDT Thu Aug 4 2022

COZ093-042300-
La Junta Vicinity/Otero County CO-
424 PM MDT Thu Aug 4 2022

...Strong thunderstorms will impact portions of east central Otero
County through 500 PM MDT...

At 423 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Higbee to near Timpas.
Movement was northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Junta, North La Junta, Rocky Ford and Swink.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong winds may spread well away from precipitation.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3807 10341 3810 10376 3792 10381 3785 10341
TIME...MOT...LOC 2223Z 226DEG 15KT 3786 10346 3790 10378

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Cohen
Special weather statement, Aug 4, 3:40 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
440 PM MDT Thu Aug 4 2022

COZ086-042315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
440 PM MDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of east central Pueblo
County through 515 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Avondale, or 21 miles southeast of Pueblo, moving west
at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Pueblo
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3814 10423 3803 10423 3805 10440 3821 10440
TIME...MOT...LOC 2239Z 109DEG 13KT 3809 10428

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Steward/Cohen
Special weather statement, Aug 4, 3:42 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
442 PM MDT Thu Aug 4 2022

COZ077-079-083-042315-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
442 PM MDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of south central
Fremont County through 515 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm near
Royal Gorge, or 21 miles northwest of Junkins Burn Scar, moving
southeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Fremont County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3845 10542 3846 10534 3830 10522 3829 10541
TIME...MOT...LOC 2242Z 333DEG 5KT 3838 10534

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Cohen
Special weather statement, Aug 4, 4:08 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
508 PM MDT Thu Aug 4 2022

COZ086-042330-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
508 PM MDT Thu Aug 4 2022

...Strong thunderstorms will impact portions of northeastern Pueblo
County through 530 PM MDT...

At 507 PM MDT, Doppler radar was tracking the leading edge of strong
winds produced by thunderstorms along a line extending from 10 miles
north of Pueblo Depot to 6 miles southeast of Pinon to near Pueblo
Reservoir. Movement was northwest at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pueblo, Pueblo Depot, Salt Creek, Blende, Pueblo Reservoir and Pueblo
West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3850 10439 3839 10466 3823 10476 3809 10451
      3824 10441 3836 10418
TIME...MOT...LOC 2307Z 142DEG 37KT 3847 10430 3838 10455 3824 10470

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Steward/Cohen
Special weather statement, Aug 4, 4:14 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
514 PM MDT Thu Aug 4 2022

COZ069-072-073-042345-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
514 PM MDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of northeastern
Alamosa, northwestern Huerfano, southwestern Custer and southeastern
Saguache Counties through 545 PM MDT...

At 514 PM MDT, Doppler radar was tracking a strong thunderstorm near
Great Sand Dunes, or 28 miles northwest of Spring Burn Scar north of
Highway 160, moving southwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Sand Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3784 10571 3794 10551 3789 10544 3775 10555
      3775 10568 3776 10568
TIME...MOT...LOC 2314Z 045DEG 7KT 3786 10556

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Steward/Cohen
Special weather statement, Aug 4, 4:37 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
537 PM MDT Thu Aug 4 2022

COZ086-050000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
537 PM MDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of central Pueblo
County through 600 PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Pueblo. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pueblo around 540 PM MDT.

Other locations in the path of this storm include Salt Creek and
Blende.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3822 10467 3827 10469 3832 10458 3822 10452
TIME...MOT...LOC 2337Z 255DEG 3KT 3825 10462

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Steward/Cohen

The radar

The Pueblo radar (KPUX), 114 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 hail, 1 heavy rain. Local standard time, as filed.

Flash Flood, Fremont

When
August 4, 4:44 PM MST to 7:44 PM MST
Where
Fremont County, 6.82 mi SE of Texas Creek to 7.09 mi SE of Texas Creek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.350, -105.480

Six feet of water with mud and debris in water crossings located between mile markers 10 and 14 along copper gulch road (cr28).

Hail, El Paso

When
August 4, 6:20 PM MST to 6:22 PM MST
Where
El Paso County, 2.14 mi NNW of Peyton
Measured
0.88 in hail
Reported by
Public
Coordinates
39.060, -104.490

Flash Flood, Teller

When
August 4, 7:03 PM MST to 10:03 PM MST
Where
Teller County, 1.75 mi ENE of Florissant to 1.1 mi E of Florissant
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.950, -105.260

Report of flooding over us highway 24 east of Florissant.

Heavy Rain, Teller

When
August 4, 7:13 PM MST to 9:13 PM MST
Where
Teller County, 0.54 mi E of Divide
Reported by
Trained Spotter
Coordinates
38.940, -105.150

Measured 2.65 inches of rain from earlier thunderstorms.

Flash Flood, Chaffee

When
August 4, 7:30 PM MST to 10:30 PM MST
Where
Chaffee County, (S29)alexander Fld S to 1.16 mi SE of (S29)alexander Fld S
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.550, -106.050

Law enforcement reported significant flooding just north of the highway 50, between Poncha Springs and Salida.

Flash Flood, Chaffee

When
August 4, 8:00 PM MST to 11:00 PM MST
Where
Chaffee County, 0.54 mi E of Poncha Spgs to 0.39 mi E of Poncha Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
38.520, -106.070

Public reported over 2 inches of rain received that was entering garage of home.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048625, 1048632, 1048626, 1048635, 1048630, 1048631.